Indiana, 2012

Hail and Damaging Wind in Indiana, May 31, 2012

May 31, 2012 · NWS PAH · 3 events in 2 counties and zones

Storms developed and intensified along the leading edge of a pre-frontal boundary. The pre-frontal boundary was associated with the southern extent of an upper level disturbance moving across southern Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Storms developed and intensified along the leading edge of a pre-frontal boundary. The pre-frontal boundary was associated with the southern extent of an upper level disturbance moving across southern Illinois. With temperatures warming into the lower to mid 80's and dew points increasing to around 60...the air mass became marginally unstable with capes to 1000 j/kg. Despite marginal instability for late May, stronger winds aloft ahead of an approaching upper level disturbance promoted development of isolated strong to severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 31, 12:11 PM CST, 1 hour 51 minutes earlier.

Area forecast discussion, May 31, 12:11 PM CST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
111 PM CDT THU MAY 31 2012

.UPDATE...
ISSUED AT 111 PM CDT THU MAY 31 2012

UPDATED THE LATE MORNING/AFTERNOON HOURS TO RAISE TEMPERATURE
SUBSTANTIALLY INTO THE MID 80S...ESP OVER KY AND ALONG THE OH RIVER
IN SW IN. ALSO...TRIED TO TIME PRECIP/CHC TSTMS BETTER...DELAYING
ONSET UNTIL LATER IN THE DAY OVER WRN KY SW IN/SE IL. MEANWHILE...
INCREASED POPS INTO CATEGORICAL IN SE MO/SW IL...WHERE PRECIP IS
ONGOING AND EXPANDING/INTENSIFYING.

ALSO UPDATED AVIATION DISCUSSION.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY NIGHT)
ISSUED AT 158 AM CDT THU MAY 31 2012

AS AN UPPER LEVEL LOW CRASHES SOUTHWARD ACROSS THE MS RIVER
VALLEY...RESULTANT HEIGHT FALLS WILL HELP EVOLVE A SURFACE LOW
PRESSURE SYSTEM AND TRACK IT ACROSS THE LAYERED LOWER TROPOSPHERIC
BOUNDARY SPRAWLED ACROSS THE PLAINS TO JUST SOUTH OF OUR AREA. AS
THE SURFACE LOW RIDES ALONG THE BOUNDARY...IT WILL DRIVE A WARM
FRONT NORTHWARD INTO/THRU THE FA...PROBABLY TO ABOUT THE OH RIVER.
THE TRACK OF THE (SURFACE) LOW LOOKS TO BE ALONG THE WIND OF THE
OH RIVER AS WELL...WHICH BY EVENING...DRIVES A TRAILING COLD FRONT
THRU THE FA. THUS THE BEST INSTABILITY/MOISTURE/LIFT WILL BE IN
THE WARM SECTOR DURING THE PM HOURS ALONG/AHEAD OF THE SURFACE
BOUNDARYS. THE BEST SVR THREAT WILL BE NEAREST THE LOW
PRESSURE CENTER...WHERE SRH VALUES ARE SUPPORTIVE OF SUPERCELLS...MAINLY
ALONG THE TRIPLE POINT/IN VICINITY OF THE WARM FRONT. MULTI-
CELLULAR LINE SEGMENTS MAY DEVELOP ALONG/AHEAD OF THE TRAILING
COLD FRONT IN THE WARM SECTOR...WITH DAMAGING WINDS THE PRIMARY
THREAT ASSOCIATED THERE. SURFACE INSTABILITY MAY BE
LIMITED/CAPPED BY CONVECTIVE CLOUD DEBRIS THOUGH. SWODY1 OUTLOOKS NET
SLGT RISK SVR TODAY.

WITH THE COLD FRONT ALL BUT THRU THE FA BY ABOUT MIDNIGHT...POST
FRONTAL SHOWERS UNDERNEATH THE UPPER CYCLONE MAY LINGER THRU THE
NIGHT BUT SHOULD DEPART BY FRIDAY MORNING. COOLER/DRIER NWLYS WILL
INVADE THE COLUMN THEN. WITH UPPER HEIGHT FALLS ON THE ORDER OF
80-100 DM...WE'LL ENJOY MORE PLEASANT/SEASONALLY COOLER TEMPS TO
FINISH OUT THE WEEK AND START THE WEEKEND.

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
ISSUED AT 158 AM CDT THU MAY 31 2012

AFTER A DRY AND WARM SUNDAY...A WARM FRONT LIFTING NORTHWARD WILL
PROVIDE A CHANCE OF SHOWERS AND THUNDERSTORMS SUNDAY NIGHT INTO
MONDAY.  ECMWF PAINTS SOME PRETTY SIGNIFICANT QPF AMOUNTS MAINLY
ACROSS THE SOUTHWEST HALF OF THE PAH FORECAST AREA...WHILE THE GFS
AND GEM KEEP AMOUNTS LIGHTER AND LESS WIDESPREAD.  BASED ON THE DRY
PATTERN WE HAVE BEEN IN...WENT WITH SLIGHT TO LOW CHANCE POPS AND
KEPT QPF AMOUNTS ON THE LIGHTER SIDE.  THE FRONT BARELY MAKES IT
INTO SOUTHERN PORTIONS OF THE PAH FA LATE MONDAY BEFORE SLIDING BACK
SOUTHWEST MONDAY NIGHT.  CONTINUED WITH SOME SLIGHT CHANCE POPS
MONDAY NIGHT.

HIGH PRESSURE WILL BUILD SOUTHWARD OUT OF EASTERN CANADA FOR MID
WEEK...KEEPING THE AFOREMENTIONED FRONT SOUTHWEST OF OUR REGION.
THIS WILL PUT THE AREA IN NORTHERLY FLOW...AND AFTER SLIGHTLY WARMER
THAN AVERAGE CONDITIONS ON TUESDAY...A BIT COOLER AND DRIER AIR
WILL INFILTRATE THE REGION.  THIS WILL GIVE US NEAR SEASONAL
TEMPERATURES AND LOWER HUMIDITIES ON WEDNESDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 111 PM CDT THU MAY 31 2012

SFC LOW PRESSURE WILL DEVELOP OVER THE PAH FORECAST AREA AND
MOVE ENE AHEAD OF AN IMPULSE OF ENERGY IN THE MID LEVELS. THIS
WILL RESULT IN A FEW BROKEN LINES OF SHOWERS AND TSTMS MOVING EWD
ACROSS THE REGION THIS AFTERNOON...AFFECTING TERMINALS MAINLY EAST
OF THE MS RIVER. BRIEF IFR VSBYS AND GUSTY WINDS ABOVE 20 KTS ARE
POSSIBLE IN STORMS. A SUBSTANTIAL WIND SHIFT WILL OCCUR OVER THE
WRN TWO THIRDS OF THE REGION THIS AFTERNOON AS A COLD FRONT MOVES
THROUGH. NWRLY LOW LEVEL WINDS WILL DOMINATE FROM MID EVENING ON.
IFR CIGS APPEAR POSSIBLE IN THE NRN HALF OVERNIGHT IN THE WRAP
AROUND CIRCULATION. THIS WILL BE FURTHER EVALUATED FOR INCLUSION
IN THE TAFS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

UPDATE...GM
AVIATION...DB
Hazardous weather outlook, May 31, 2:14 AM CST, 11 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
314 AM CDT THU MAY 31 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
314 AM CDT THU MAY 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...AS A DEVELOPING LOW PRESSURE SYSTEM TRACKS ALONG THE
OHIO RIVER AND DRIVES FIRST A WARM FRONT...AND THEN A COLD
FRONT...THROUGH THE QUAD STATE.

THE BEST SEVERE THREAT WILL BE NEAREST THE LOW PRESSURE
CENTER...WHERE ISOLATED TORNADOES ARE POSSIBLE...MAINLY ALONG THE TRIPLE
POINT IN THE VICINITY OF THE WARM FRONT. MULTI-CELLULAR LINE
SEGMENTS MAY DEVELOP ALONG AND AHEAD OF THE TRAILING COLD FRONT
IN THE WARM SECTOR...WITH DAMAGING WINDS THE PRIMARY THREAT
ASSOCIATED THERE. SURFACE INSTABILITY MAY BE LIMITED AND CAPPED BY
CONVECTIVE CLOUD DEBRIS THOUGH.

LOCALLY HEAVY RAINS AND FREQUENT LIGHTNING WILL ALSO ACCOMPANY
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER CHANCE OF STORMS IS FORECAST SUNDAY NIGHT THROUGH MONDAY
NIGHT. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MAINTAIN ALERT STATUS IN CASE THEIR ACTIVATION IS
REQUESTED THIS AFTERNOON.

In the hours before

Local storm report, May 31, 1:49 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
249 PM CDT THU MAY 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     HAIL             GIDEON                  36.45N 89.91W
05/31/2012  E0.88 INCH       NEW MADRID         MO   TRAINED SPOTTER

&&

DLL
Local storm report, May 31, 1:56 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
256 PM CDT THU MAY 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             GIDEON                  36.45N 89.91W
05/31/2012  E1.00 INCH       NEW MADRID         MO   TRAINED SPOTTER

&&

DLL
Local storm report, May 31, 2:02 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
302 PM CDT THU MAY 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     HAIL             PORTAGEVILLE            36.43N 89.70W
05/31/2012  E1.00 INCH       NEW MADRID         MO   EMERGENCY MNGR

&&

DLL

The radar

The Evansville,IN radar (KVWX), 35 km away, was scanning. The volume nearest the first event began at 20:03 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 thunderstorm wind, 1 hail. Local standard time, as filed.

Heavy Rain, Vanderburgh

When
May 31, 2:02 PM CST to 2:30 PM CST
Where
Vanderburgh County, Evansville
Reported by
Trained Spotter
Coordinates
37.980, -87.550

Minor street flooding occurred in downtown Evansville.

Thunderstorm Wind, Spencer

When
May 31, 2:52 PM CST
Where
Spencer County, Rockport
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.880, -87.050

Lots of loose objects were blown around.

Hail, Spencer

When
May 31, 2:54 PM CST
Where
Spencer County, Rockport to 3.5 mi S of Rockport
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
37.880, -87.050

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2012Every state in 2012This day in weather historyWarnings in Indiana, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381758, 381745, 381743.